Search This Blog

Saturday, 4 February 2012

"Jersey Horror Hospital - Another Avoidable Death"

Jersey hospital could make pharmacy changes after death


Staffing patterns could be changed at weekends to make hospital pharmacists available

Related Stories

Jersey's general hospital could change staffing patterns at weekends so patients are visited by a hospital pharmacist, following a woman's death.
An inquest heard how a 57-year-old woman died after being prescribed strong painkillers her liver could not deal with.
Susan Smith collapsed last summer hours after leaving hospital with suspected gall stones.
Doctors had not realised she also had severe liver disease.
Mrs Smith's liver was not able to cope with the mixture of painkillers and drugs she had been taking.
'Keen to leave' The inquest was told tests, which included an ultrascan, revealed gall stones and also that her liver was slightly larger than normal.
She was discharged on the Sunday morning and prescribed a six day course of tremadol but on half the normal strength. She was booked in for an operation.
She seemed keen to leave hospital according to her husband Keith, who said later that day she was not feeling well and would not settle.
Late that night she collapsed and was pronounced dead in hospital.
The tremadol, a strong opiate, also had a reaction with the antidepressant she was taking, causing further problems.
The inquest said the reaction and heart problems lead to her death.
Hospital pharmacist One of the consultants that gave evidence on Friday, Dr Enders Kuypers, said the outcome could have been different if she had been admitted to a medical ward rather than a surgical one where they thought they were treating gall stones.
Because Mrs Smith was admitted on a Friday and was discharged on Sunday, she was not visited by a hospital pharmacist.
Pharmacists visit wards on weekday mornings and are there to check the drugs prescribed to patients are appropriate, effective and are not going to react with other medication.
The inquest heard from Chief Pharmacist, Paul McCabe, who said if a hospital pharmacist had been on a ward round that weekend, they would have flagged up possible problems with taking both the antidepressant drug and tremadol.
Dr Andrew Luska, Joint Medical Director, said staffing arrangements could be changed to allow hospital pharmacists onto the wards at weekends instead of just weekdays.

7 comments:

  1. I suppose they will be rolling out the usual statement shortly!


    "Lessons have been learned and it's time to move on."

    ReplyDelete
  2. Killing factory would be a better description of Jersey's hospital.

    ReplyDelete
  3. Ever notice in Guernsey and Jersey nobody is ever pulled up on charges of misconduct ? Free Masons look after there own. Pitty for them they are the 1%. tick tock tick tock

    ReplyDelete
  4. .....and this is how long after Verita?

    Lessons will be learnt. Yeah right!

    Anne Pryke has never been fit for purpose and never will be I'm afraid.

    ReplyDelete
  5. i know of another person that passed away a few weeks ago because he had an alergic reation to the medication! and now this !they will never learn down that place and until they do this will just go on and on !and no one seems to give a s**t either.

    ReplyDelete
  6. Instead of the usual "a lesson has been learned, why do they not say,"a tragic mistake has been made, we are responsible"?
    Last year, a Hospital employee, bled to death after being operated by a locum who was on her own and could not speak English,!!!!
    How do these people communicate, and why the hell are they taken on?

    ReplyDelete
  7. This is outrageous..just put the needed staff on shift..if the pharmacy basically runs alongside the clinics..have one member of staff available over weekends and holidays on a rotation...all this bollox about "Lessons have been learned" is smoke and mirrors and translates as "Yeah we know ...and are gonna do Jack about it "to find a senior Doctor asking us to accept that it has become dangerous to fall ill on weekends is unnaceptable...if it happened to one of mine....don't even go there.

    ReplyDelete